New York, 2014

Lake-Effect Snow in New York, February 8, 2014

February 8, 2014 · NWS BUF · 1 event in 1 county or zone

A cold southwest flow focused lake effect snow across the North Country. A band of lake effect snow developed during the early morning hours such that snowfall rates of one to two inches per hour occurred across the Watertown area and inland towards Carthage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold southwest flow focused lake effect snow across the North Country. A band of lake effect snow developed during the early morning hours such that snowfall rates of one to two inches per hour occurred across the Watertown area and inland towards Carthage. The bulk of the snow fell across central and southern Jefferson County and into far northwestern Lewis County. Drier air and wind shear weakened the band and the snow diminished late Saturday evening. Watertown received 15 inches of snow while 12 inches was reported in Carthage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 7, 11:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 7, 11:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1102 PM EST FRI FEB 7 2014

.SYNOPSIS...
DESPITE SOME MARGINAL MODERATION IN OUR AIRMASS...TEMPERATURES WILL
REMAIN BELOW AVERAGE THIS WEEKEND THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. THE CONTINUED COLD WEATHER WILL BE ACCOMPANIED BY A
COUPLE INCHES OF WIDESPREAD LIGHT SNOW DURING THE SECOND HALF OF THE
WEEKEND WHILE SOME RESIDUAL LAKE SNOWS WILL PERSIST EAST OF LAKE
ONTARIO.

&&

.NEAR TERM /THROUGH SATURDAY/...
HIGH PRESSURE CENTERED OVER OHIO WILL MOVE SLOWLY TO THE EAST
TONIGHT AND BRING GENERALLY CLEAR SKIES TO WESTERN NEW YORK AND THE
GENESEE VALLEY. THE EXCEPTION TO THIS GENERAL TREND WILL BE EAST OF
LAKE ONTARIO WHERE LINGERING LAKE SNOWS WILL CONTINUE TO IMPACT
PARTS OF JEFFERSON AND LEWIS COUNTIES.

CURRENT KTYX RADAR SHOWS LAKE SNOW BECOMING A LITTLE BETTER
ORGANIZED OVER JEFFERSON COUNTY AND THE NORTHERN HALF OF LEWIS
COUNTY. AN INCREASE IN FETCH ASSOCIATED WITH VEERING WINDS WITHIN
THE BOUNDARY LAYER WILL HELP TO KEEP THE SNOW INTACT THROUGH THE
NIGHT...BUT THE OVERALL DRYNESS OF THE ATMOSPHERE SHOULD KEEP
ACCUMULATIONS UNDER ADVISORY LEVELS.

ELSEWHERE ACROSS THE AREA...THE COMBINATION OF MAINLY CLEAR SKIES
AND FRESH SNOW COVER WOULD NORMALLY CAUSE TEMPERATURES TO FALL
WELL BELOW GUIDANCE VALUES...BUT BRISK WINDS SHOULD HELP TO HOLD
THEM UP A BIT. NEVERTHELESS...WILL UNDERCUT THE MAINSTREAM PACKAGES
BY 2 TO 3 DEG. THIS WILL LEAD TO MINS THAT WILL RANGE FROM NEAR ZERO
ACROSS THE SRN TIER AND IN THE HIGHER TERRAIN EAST OF THE BLACK
RIVER VALLEY...TO NEAR TEN ALONG THE LAKE SHORES.

THESE TEMPS WILL BE ACCOMPANIED BY BRISK WEST TO SOUTHWEST WINDS.
OVER THE FAR WESTERN COUNTIES...THIS WILL ONCE AGAIN TRANSLATE INTO
WIND CHILL VALUES THAT WILL FLIRT WITH 15 BELOW. WILL NOT TRY TO
SPLIT HAIRS BETWEEN COUNTIES WITH 2 DEG TEMP/WIND CHILL DIFFERENCES
THOUGH...SO HAVE DECIDED TO PLAY IT SAFE AND ISSUE WIND CHILL
ADVISORY FROM THE GENESEE VALLEY WEST TO LAKE ERIE.

ON SATURDAY...MOSTLY SUNNY SKIES WILL CHARACTERIZE THE FIRST HALF OF
THE DAY...THEN MID LEVEL CLOUDS WILL INCREASE FROM WEST TO EAST
DURING THE MIDDAY AND AFTERNOON AHEAD OF THE NEXT SHORTWAVE. HAVE
SLOWED THE ONSET OF THE ASSOCIATED PCPN FROM CONTINUITY BY A FEW
HOURS...WITH SOME LIGHT SNOW MOVING ACROSS THE WESTERN COUNTIES
DURING THE COURSE OF THE AFTERNOON. ANY ACCUMULATIONS BEFORE
NIGHTFALL FROM THIS ACTIVITY WILL BE NEGLIGIBLE.

EAST OF LAKE ONTARIO...A WESTERLY FLOW SHOULD KEEP SOME LAKE SNOW
SHOWERS IN PLACE IN THE VCNTY OF THE TUG. ACCUMULATIONS WILL BE IN
THE VCNTY OF 1-2 INCHES.

TEMPERATURES SATURDAY AFTERNOON WILL TOP OUT BETWEEN 15 AND 20.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A BROAD AND LOW AMPLITUDE MID LEVEL TROUGH WILL SETTLE ACROSS THE
GREAT LAKES REGION THIS WEEKEND INTO THE START OF NEXT WEEK WITH A
CONTINUATION OF BELOW NORMAL TEMPERATURES AND A FEW PERIODS OF
NUISANCE SNOW EVENTS. EACH OF THESE SNOW EVENTS BE TRIGGERED BY A
SERIES OF SUBTLE SHORTWAVES THAT WILL TRANSLATE ACROSS THE GREAT
LAKES IN THE UPPER LEVEL FLOW. TIMING OF THESE SHORTWAVES WILL BE
TRICKY BUT THE FIRST LOOKS TO CROSS NEW YORK SATURDAY NIGHT WITH A
SECOND CROSSING ON ITS HEELS DURING THE DAY SUNDAY. BUFKIT
TIME-HEIGHT PROFILES SHOW THE FIRST SHORTWAVE WILL BRING AN INCREASE
IN LOW AND MID-LEVEL MOISTURE AND A BLAST OF COLD AIR WHICH WILL
DEEPEN THE SNOW GROWTH REGION THROUGH ABOUT 10KFT. THE MISSING
INGREDIENT FOR A MORE SIGNIFICANT SNOW EVENT IS A LACK OF SYNOPTIC
LIFT WITH EACH SHORTWAVE. THEREFORE HAVE GONE WITH LIGHT SNOW
SATURDAY NIGHT AND SUNDAY WHICH WILL ONLY ACCUMULATE AN INCH OR TWO.
TEMPERATURES WILL LOWER SATURDAY NIGHT INTO THE TEENS WITH SINGLE
DIGITS ACROSS THE NORTH COUNTY THEN ON SUNDAY ONLY RISE INTO THE LOW
20S. LIGHT WINDS WILL PREVENT ANY SIGNIFICANT WIND CHILLS.

A THIRD SHORTWAVE WITH A LITTLE BETTER DEFINITION WILL DROP INTO THE
GREAT LAKES TROUGH LATE SUNDAY NIGHT AND MONDAY. THIS FEATURE WILL
ACT TO KICK OFF SOME LAKE EFFECT SNOWS TO THE SOUTHEAST OF THE LAKES
THROUGH THE DAY MONDAY. COLD AIR ALOFT BROUGHT DOWN BY THIS
SHORTWAVE WILL LOWER 850MB TEMPERATURES TO AROUND -18C WHICH WILL
INCREASE OVER-LAKE INSTABILITY TO EQUILIBRIUM HEIGHTS AROUND 7KT WHICH
WILL BE ENOUGH TO AGAIN TURN ON THE LAKE EFFECT MACHINE. WINDS
WITHIN THIS UNSTABLE MIXED LAYER WILL BE AROUND 280-290 DEGREES
WHICH WILL FOCUS THE LAKE EFFECT TO THE SOUTHEAST OF THE LAKES. JUST
LIKE THE CURRENT LAKE EFFECT EVENT WE EXPECT THE ICE COVER ON LAKE
ERIE TO DAMPEN A MORE SIGNIFICANT SNOW POTENTIAL BUT MAINLY OPEN
WATERS ON LAKE ONTARIO SHOULD BRING SEVERAL INCHES OF ACCUMULATING
SNOW. OUTSIDE OF THE LAKE EFFECT WE WILL SEE JUST SCATTERED LIGHT
SNOW OR FLURRIES. TEMPERATURES ON MONDAY WILL BE LIMITED TO THE
TEENS OR LOW 20S FOR HIGHS AND MONDAY NIGHT LIKELY FALL INTO THE
SINGLE DIGITS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A BROAD LOW AMPLITUDE MID LEVEL TROUGH OVER THE GREAT LAKES REGION
EARLY IN THE WEEK WILL BE REPLACED BY A MORE ZONAL AND PROGRESSIVE
FLOW BY THE MIDDLE OF THE WEEK THEN MEDIUM RANGE MODELS SHOW A
RETURN OF A SHARPER TROUGH BY SOMETIME LATE IN THE WEEK TOWARD THE
WEEKEND. OVERALL THIS PATTERN SHOULD START WITH ANOTHER COLD DAY
TUESDAY WITH TEMPERATURES ONLY PEAKING IN THE TEENS THEN
TEMPERATURES LOOK TO WARM BACK TOWARD NORMAL BY THE END OF THE WEEK
WITH HIGHS POSSIBLY RISING INTO THE LOW/MID 30S AS MORE OF A PACIFIC
OR GULF SOURCED AIRMASS SHIFTS OVER NEW YORK.

AS IS COMMON IN THE LONGER RANGE...THERE ARE TIMING DIFFERENCES IN
THE MODELS WITH RESPECT TO THE ARRIVAL OF THE NEXT TROUGH LATE IN
THE WEEK WHICH BRINGS UNCERTAINTY IN TIMING OF PRECIPITATION. ANY
LINGERING LAKE EFFECT SNOW ON TUESDAY SOUTH OF LAKE ONTARIO WILL END
AS SURFACE HIGH PRESSURE BUILDS OVER THE LAKES. LINGERING SURFACE
RIDGING ON WEDNESDAY SHOULD BRING A DRY DAY MIDWEEK. ON THURSDAY
BOTH GFS AND ECMWF MODELS TRY TO DEVELOP A SURFACE LOW OFF THE
CAROLINAS WHICH SHOULD REMAIN WELL EAST OF OUR FORECAST AREA.
FURTHER TO THE WEST A CLIPPER TYPE LOW IS FORECAST TO DROP INTO THE
NORTHERN PLAINS MIDWEEK THEN CROSS THE LOWER LAKES THURSDAY OR
FRIDAY. HAVE COVERED THIS WITH A CHANCE OF SNOW AND EVEN SOME RAIN
AS SURFACE TEMPERATURES MAY CLIMB INTO THE LOW 30S AND MODEL
SOUNDINGS SHOWING A WARM NOSE RISING ABOVE FREEZING LATE IN THE
WEEK.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE OHIO VALLEY WILL SHIFT SLOWLY TO THE EAST
TONIGHT AND BRING VFR CONDITIONS TO MOST OF THE AREA. THE EXCEPTION
WILL BE EAST OF LAKE ONTARIO WHERE ONGOING LAKE SNOWS WILL CONTINUE
TO GENERATE MVFR TO IFR CONDITIONS.

SURFACE WINDS THROUGH THE FIRST HALF OF THE NIGHT WILL GUST UP TO
ABOUT 25 KNOTS...ESPECIALLY ACROSS THE NIAGARA FRONTIER.

WEAKENING LAKE SNOWS WILL IMPACT AREAS EAST OF LAKE ONTARIO WITH
MVFR CONDITIONS ON SATURDAY...ALTHOUGH THE STEADIER SNOW IS EXPECTED
TO REMAIN SOUTH OF KART. OTHERWISE...VFR CONDITIONS WILL PREVAIL
ACROSS THE REST OF THE AREA FOR MOST OF THE DAY. SOME LIGHT SNOW MAY
SPREAD INTO WESTERN NEW YORK LATE IN THE DAY...AND THIS COULD REDUCE
VSBYS TO MVFR LEVELS AFTER 21Z. LIGHT SNOW WILL SPREAD ACROSS THE
ENTIRE AREA SATURDAY NIGHT AS AN AREA OF LOW PRESSURE HEADS EAST
TOWARD THE LOWER GREAT LAKES. MVFR TO IFR CONDITIONS WILL ACCOMPANY
THE SNOW.

OUTLOOK...
SUNDAY...MVFR IN WIDESPREAD LIGHT SNOW. CHC IFR.
MONDAY...MVFR IN SCATTERED SNOW SHOWERS.
TUESDAY...MAINLY VFR. SOME MVFR/IFR IN LAKE EFFECT SNOW EAST OF
LAKE ONTARIO. WEDNESDAY...VFR.

&&

.MARINE...
THE SFC PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE OVER THE
UPPER OHIO VALLEY/PENNSYLVANIA...AND A PERSISTENT STORM SYSTEM OVER
NORTHERN QUEBEC WILL BE TIGHT ENOUGH TO KEEP BRISK WINDS IN PLACE
ACROSS THE LOWER GREAT LAKES TONIGHT INTO SATURDAY. WILL THUS KEEP
THE CURRENT SMALL CRAFT ADVISORIES IN PLACE FOR THE NEW YORK
NEARSHORE WATERS OF LK ONTARIO TONIGHT...WITH THE ADVISORIES FALLING
AWAY ON SATURDAY AS THE GRADIENT WEAKENS UNDER ADVANCING HIGH
PRESSURE.

GENERALLY LIGHT WINDS CAN THEN BE EXPECTED LATER SATURDAY AFTERNOON
THROUGH MUCH OF SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL ADVISORY UNTIL 9 AM EST SATURDAY FOR NYZ001-002-
     010>013-019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST SATURDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR LOZ044-
         045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/TJP
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...TJP
MARINE...RSH
Hazardous weather outlook, Feb 7, 9:07 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
907 PM EST FRI FEB 7 2014

NYZ003>008-014-090215-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
907 PM EST FRI FEB 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ACCUMULATING SNOW IS EXPECTED SATURDAY NIGHT AND SUNDAY WITH 2
TO 3 INCHES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010>013-019>021-085-090215-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
907 PM EST FRI FEB 7 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

AN ACCUMULATING SNOW IS EXPECTED SATURDAY NIGHT AND SUNDAY WITH 2
TO 3 INCHES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090215-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
907 PM EST FRI FEB 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Jefferson

When
February 8, 1:00 AM EST to 10:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503926.